MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Scores pediatric trauma severity across six components (weight, airway, systolic blood pressure, mental status, open wounds, skeletal injury), each scored +2 (minor), +1 (moderate), or −1 (severe), for a total of −6 to +12. Lower scores predict higher mortality and the need for transfer to a pediatric trauma center.
PTS = Weight + Airway + Systolic BP + CNS + Open Wound + Skeletal → total −6 to +12 (each component +2 / +1 / −1)
−6 to +12; a score ≥ 8 predicts low mortality (< 1%) and routine care, whereas a score < 8 identifies children at higher risk who should be transferred to a pediatric trauma center.
The Pediatric Trauma Score (Tepas 1988) was developed to provide a rapid, physiologic-and-anatomic triage tool specific to children, who cannot be triaged with adult trauma scoring alone. Each of six components is scored +2, +1, or −1: weight > 20 kg (+2), 10–20 kg (+1), < 10 kg (−1); normal airway (+2), maintainable (+1), unmaintainable (−1); SBP > 90 (+2), 50–90 (+1), < 50 (−1); awake (+2), obtunded (+1), coma/decerebrate (−1); no open wound (+2), minor (+1), major/penetrating (−1); no skeletal injury (+2), closed fracture (+1), open/multiple (−1). Scores < 8 identify children with substantially increased mortality who warrant pediatric trauma center care.
Specialty
PediatricsCategory
PediatricsDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
−6 to +12; a score ≥ 8 predicts low mortality (< 1%) and routine care, whereas a score < 8 identifies children at higher risk who should be transferred to a pediatric trauma center.
| Classification | Range |
|---|---|
Low risk Predicted mortality < 1% | 8–12 |
Intermediate risk Significant injury; consider transfer | 4–7 |
High risk Severe injury; urgent transfer to a pediatric trauma center | −6–3 |
Scores the severity of pediatric trauma across six components — weight, airway, systolic blood pressure, mental status, open wounds, and skeletal injury — each scored +2, +1, or −1, for a total of −6 to +12 (Tepas 1988). Lower scores predict higher mortality and the need for pediatric trauma center care.
A score ≥ 8 predicts low mortality (< 1%) and allows routine care; 4–7 indicates significant injury with a strong consideration for transfer to a pediatric trauma center; scores below 4 carry a high mortality risk and warrant urgent transfer. The score should improve with resuscitation.
The Pediatric Trauma Score provides a rapid, child-specific triage tool that identifies injured children who benefit from pediatric trauma center resources, supporting field and ED decisions that reduce preventable death in pediatric trauma.
A 25 kg child involved in a motor-vehicle crash has a maintainable airway, SBP 95 mmHg, is obtunded, has a minor laceration, and a closed femur fracture.
Inputs:
Pediatric Trauma Score 8 (−6 to +12) — low risk; predicted mortality low, routine trauma care with continued reassessment.
A Pediatric Trauma Score below 8 is the standard threshold associated with a clinically significant risk of mortality and warrants transfer to a pediatric trauma center.
Infants and small children (< 10 kg) have less physiologic reserve and are more vulnerable to the same injuries, so the weighting accounts for their higher risk.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. Trauma triage requires continuous reassessment, and clinical judgment should always override any score-based triage recommendation.
Field triage with GCS, SBP, and respiratory rate
CNS component assessment